Alert archive / Colorado / Red Flag Warnings in 2018

Red Flag Warning 37, NWS Denver/Boulder, CO

August 30, 2018Grand County, Jackson County, Summit County, Colorado

NWS Denver/Boulder, CO issued this red flag warning at Aug 30, 2018, 3:48 AM MDT for Grand County, Jackson County, Summit County, Colorado. It took effect at Aug 30, 2018, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 30, 2018, 3:48 AM MDT (09:48 UTC)
In effect from
Aug 30, 2018, 12:00 PM MDT
Expired
Aug 30, 2018, 7:00 PM MDT
In force
7 hr
Issued by
NWS Denver/Boulder, CO

Counties Grand County, CO, Jackson County, CO, Summit County, CO

The radar

The Denver radar (KFTG), 146 km from the middle of the area, began a volume at 09:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 9.8 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2018-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2018-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3918 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

166 
WWUS85 KBOU 300948
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
348 AM MDT Thu Aug 30 2018

...FIRE DANGER INCREASES TODAY...

.A very warm and dry airmass in combination with a slight increase
in westerly winds will bring higher fire danger across portions
of the mountains and high valleys of northern Colorado today.
Humidities will drop to less than 15 percent in mountain valley 
locations, and winds will gust to 25 mph or more so critical Red 
Flag conditions are expected to develop in Zones 211 and 213. In 
elevations above 9000 feet, fire danger will be elevated due to 
the gusty winds but humidities should stay just above the critical
15 percent level.

COZ211-213-301800-
/O.NEW.KBOU.FW.W.0037.180830T1800Z-180831T0100Z/
Jackson County Below 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
348 AM MDT Thu Aug 30 2018

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR NORTH PARK AND
MIDDLE PARK...FIRE WEATHER ZONES 211 AND 213...

The National Weather Service in Denver has issued a Red Flag
Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect
from noon today to 7 PM MDT this evening.

* Affected Area...Fire Weather Zones 211 and 213.

* Timing...Winds will increase and humidities will drop
  significantly by the noon hour and then persist through the
  afternoon. Conditions should improve rather quickly as winds 
  decrease early this evening.

* Winds...West 15 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 11 percent.

* Impacts...Fires may start easily with the dry fuels, and spread
  rapidly with gusty winds and low humidity readings.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
1 follow-up statement
622 
WWUS85 KBOU 301853
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
1253 PM MDT Thu Aug 30 2018

...FIRE DANGER INCREASES TODAY...

.A very warm and dry airmass in combination with a slight
increase in westerly winds will bring higher fire danger across
portions of the mountains and high valleys of northern Colorado
today. Humidities will drop to less than 15 percent in mountain
valley locations, and winds will gust to 25 mph or more so
critical Red Flag conditions are expected to develop in Zones
211 and 213. In elevations above 9000 feet, fire danger will be
elevated due to the gusty winds but humidities should stay just
above the critical 15 percent level.

COZ211-213-310100-
/O.CON.KBOU.FW.W.0037.000000T0000Z-180831T0100Z/
Jackson County Below 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
1253 PM MDT Thu Aug 30 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR NORTH PARK AND MIDDLE
PARK...FIRE WEATHER ZONES 211 AND 213...

* Affected Area...Fire Weather Zones 211 and 213.

* Timing...Now through 7pm. 

* Winds...West 15 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 13 percent.

* Impacts...Fires may start easily with the dry fuels, and 
  spread rapidly with gusty winds and low humidity readings.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Aug 30, 3:35 AM MDT, 13 minutes earlier.

Area forecast discussion, Aug 30, 3:35 AM MDT, 13 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
335 AM MDT Thu Aug 30 2018

.SHORT TERM...(Today and tonight)
Issued at 335 AM MDT Thu Aug 30 2018

Today will be the hottest day of the week with a continuation of
dry and very warm westerly flow aloft. The warming along the
Front Range and across the plains will be aided by large scale
subsidence and downslope flow. That will push high temperatures
into the 90s across the plains, but just shy of record heat. The
record for Denver is 98F set in 1990. There is a little mid/high
level moisture evident on satellite water vapor imagery, which
could be just enough to produce a high based shower with gusty
winds but little if any rainfall due to the very dry and deep sub-
cloud layer. In fact, we warm and mix dry adiabatically to nearly
500 mb today, which means we'll have to watch for microbursts to
around 50 mph from passing convective clouds.

Humidities will drop to less than 15 percent across most of the
forecast area today with the hotter/drier airmass. See Fire
Weather section below for more details.

For tonight, the westerly flow aloft and downslope component will
bring another mild night across the Front Range. Low lying/valley
areas should still see weak to moderate inversions develop for
cooler temps in those locations.

.LONG TERM...(Friday through Wednesday)
Issued at 335 AM MDT Thu Aug 30 2018

Southwest flow aloft will prevail over Colorado Friday while a
high resides over Texas and a trough digs southeast over
California. The upper level trough eventually stalls out over the
Desert Southwest/Four Corners area this weekend and into early
next week. For Friday, conditions will be similar to Wednesday and
today, possibly a couple degrees cooler due to increasing high
clouds. Low levels stay dry, so chances for showers and storms
will be slight at most.

As the upper level trough drops southeast across the west,
temperatures cool and moisture increases over northeast Colorado
Saturday. There should be enough moisture and instability for
scattered storms. Expect storms to first form over the mountains
and foothills and then progress eastward through the afternoon and
evening. Doesn't appear low clouds will prevail all day Saturday
and cap convection. Sunday is looking drier with just a slight
chance for storms, mainly over the higher terrain.

For the Monday through Wednesday, the high that was parked over
Texas moves over the southeast part of the country. Meanwhile the
trough stalls and dissipates. Models generally show a southwest to
southerly flow aloft during this time frame. Details are still
murky. The ECWMF brings some monsoon moisture up for Tuesday and
Wednesday. The GFS shows a little more westerly component to the
flow aloft which keeps drier air over the area. Will have a slight
chance to chance for storms mentioned until the pattern becomes
more clear.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 335 AM MDT Thu Aug 30 2018

VFR conditions will persist through Friday. Southwest winds should
persist through this morning. By 18Z, they may very well become
light/variable at KDEN and KAPA as we'll be offsetting normal
diurnal easterlies with stronger westerly flow aloft and lee
troughing. There may be a propensity at KBJC for more westerly
winds due to sufficiently strong lee troughing and mixing through
early evening. Due to the deep and very dry sub-cloud layer, there
is a slight risk (about 10-15%) of seeing enough mid level
moisture for microburst activity with gusts around 40-45 knots
possible 22Z-02Z. Winds will return to normal drainage winds by
02Z tonight.

&&

.FIRE WEATHER...
Issued at 335 AM MDT Thu Aug 30 2018

Humidity readings will drop to less than 15 percent over the
forecast area, except for elevations above 9000 feet and over the
far eastern plains. The westerly component has increased a little
over the forecast area, and this should bring stronger wind gusts
to 25 mph or more across the mountains and high valleys this
afternoon. Red Flag criteria will likely be met over the high
mountain valleys where both wind and RH values hit important Fire
Weather thresholds.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon today to 7 PM MDT this evening for
COZ211-213.

&&

SHORT TERM...Barjenbruch
LONG TERM...Meier
AVIATION...Barjenbruch
FIRE WEATHER...Barjenbruch
Hazardous weather outlook, Aug 29, 11:04 AM MDT, 16 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1104 AM MDT Wed Aug 29 2018

COZ030>051-301715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1104 AM MDT Wed Aug 29 2018

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Warmer and mainly dry conditions will prevail. Fire danger will
be elevated due to the dry and breezy conditions in the mountains
and high valleys, but critical fire danger levels are not expected
at this time. A storm or two could form along the Palmer Divide
and Cheyenne Ridge in Northern Weld and Logan Counties.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Warm and dry conditions will continue Thursday and Friday. There
will be an increasing chance of storms over the weekend along
with slight cooling, mainly over and east of the Front Range.
There is a small chance of severe storms over the far eastern
plains late Saturday. For early next week, there will continue to
be a chance of storms mainly over the plains with temperatures
near or a little below normal.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Gimmestad/Danielson

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 6:03 PM MDTSpecial Weather StatementBOULogan57 min

Nearby

Red Flag Warnings in Colorado, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.